Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 13, 2004, 2:19 PM EDT for Houghton County, Michigan. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2004, 2:19 PM EDT (18:19 UTC)
- Expired
- Jul 13, 2004, 2:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Marquette, MI
- Area
- Counties, with a storm outline in the text
County Houghton County, MI
The radar
The Marquette radar (KMQT), 93 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1324 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMQT 131819
SVRMQT
MIC061-131845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
218 PM EDT TUE JUL 13 2004
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN
* UNTIL 245 PM EDT
* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTH OF SIDNAW...OR 18 MILES SOUTHWEST
OF BARAGA. THE STORM WAS MOVING EAST AT 30 MILES AN HOUR.
DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4663 8881 4668 8881 4668 8871 4669 8868
4649 8868 4650 8872 4650 8881 4651 8882
4662 8882
WWW.CRH.NOAA.GOV/MQT/
$$
JLA/RJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:25 AM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 13, 11:25 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1125 AM EDT TUE JUL 13 2004 .DISCUSSION... MAIN FCST CONCERNS THIS AFTERNOON ARE SHRA/TSRA TRENDS AND SVR POTENTIAL. WV IMAGERY AND RUC ANALYSIS INDICATED A POTENT SHRTWV/VORT INTO FAR NRN MN. SFC MAP AT 14Z SHOWED A COLD FRONT EXTENDED FROM LO PRES NW OF CYQT THROUGH WRN LK SUPERIOR TO NEAR KASX. LOW LVL CONV WITH WEAK PRE-FRONTAL TROF ALONG WITH DIFFLUENT MID/UPR LVL FLOW AND DPVA AHEAD OF THE SHRTWV HELPED SUPPORT BATCH OF SHRA AND A FEW TSRA INTO CNTRL UPR MI. SO FAR...CONVECTION HAS BEEN RELATIVELY BUT STRONGER CELLS HAD DEVELOPED BTWN KSAW-KIMT. SOME ADDITIONAL STRENGTHENING IS POSSIBLE AS THE STORMS MOVE TOWARD HIGHER CAPE VALUES FROM 1500-2000 J/KG. EXPECT COLD FRONT AND MAIN BATCH OF DPVA AND STRONG QVECTOR CONV WITH THE SHRTWV TO TRIGGER ADDITIONAL CONVECTION. MODIFIED 12Z KGRB SNDG WITH TEMPS IN THE MID 70S AND DEWPOINTS INTO THE MID 60S GIVE MLCAPE VALUES BTWN 1K-2K J/KG...IN LINE WITH PREVIOUS MDL SNDG FCSTS. WHILE WIND FIELDS AND SHEAR ALSO WILL BE FAVORABLE FOR ORGANIZED STRONG/SVR CELLS ( HIGH WIND/HAIL POTENTIAL) WITH 0-6KM SHEAR NEAR 40 KTS AND MAINLY UNIDIRECTIONAL SHEAR...FRZG LVL NEAR 12.5K FT. LACK OF INSOLATION INTO THE EARLY AFTERNOON AFTER MORNING PCPN/CLOUDS...HOWEVER...WILL BE A SIGNIFICANT NEGATIVE FACTOR. NEVERTHELESS...EVEN WITH LIMITED RECOVERY ENOUGH INSTABILITY SHOULD REMAIN FOR POSSIBILITY OF ADDITIONAL STORMS THAT COULD BECOME SEVERE. UPDATE WILL MAINLY FRESHEN WORDING AND BRING EARLIER END TO SHRA/TSRA THREAT FOR THE WEST...PER RADAR TRENDS AND POSITION OF THE FRONT. JLB && .PREV DISCUSSION... AFTER CONVECTION WITH COLD FRONT PASSES...THERE SHOULD BE ENOUGH AIRMASS RECOVERY FOR POTENTIAL OF ADDITIONAL SCT SHRA/TSRA UNDER COLD POOL ALOFT WHICH SETTLES OVER UPPER MI BY 00Z. A FEW SHRA MAY THEN LINGER INTO THE OVERNIGHT HRS. WITH EXCEPTION OF FAR ERN FCST AREA...HAVE DROPPED MENTION OF SHRA ON WED AS HEIGHTS ALREADY BEGIN TO RISE STARTING AT 12Z WITH SYSTEM REMAINING SOMEWHAT PROGRESSIVE. FCST SOUNDINGS SHOW NICE DRYING IN THE LOW-LEVELS AND DEVELOPING SUBSIDENCE INVERSION. DRYING AND DEVELOPING INVERSION ARE A LITTLE SLOWER TO DEVELOP OVER THE E... SUGGESTING THERE MIGHT BE A FEW INSTABILITY SHRA...BUT WILL CONFINE THEM TO THE MORNING HRS ONLY. ETA IS A BIT QUICKER THAN GFS WITH A WEAK SHORTWAVE DROPPING SE IN NW FLOW THU. ETA HAS IT AFFECTING WRN LAKES THU WHEREAS GFS HAS IT THU NIGHT/FRI. GFS IS SUPPORTED BY CANADIAN/UKMET/ECMWF...SO WILL HOLD OFF ON INTRODUCING PCPN ON THU AT THIS TIME. GOING FCST HAD CHC POPS FOR FRI WHICH LOOKS FINE...BUT WILL BUMP UP TIMING INTO THE THU NIGHT PERIOD. NO OTHER CHANGES MADE TO REMAINDER OF FCST. ROLFSON && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 13, 5:45 AM EDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 545 AM EDT TUE JUL 13 2004 MIZ001>007-009>014-084-085-141200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 545 AM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS WEST AND CENTRAL UPPER MICHIGAN TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE POTENTIAL OF SEVERE THUNDERSTORMS WILL BE GREATEST WEST OF A LANSE TO IRON RIVER LINE BETWEEN 10 AM AND 3 PM EDT. EAST OF A LANSE TO IRON RIVER LINE...THE POTENTIAL OF SEVERE THUNDERSTORMS WILL BE GREATEST BETWEEN NOON AND 6 PM EDT. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS GREATER THAN 60 MPH. SCATTERED THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS...BUT THEY ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) ROLFSON
In the hours before
Special weather statement, Jul 13, 12:38 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1238 PM EDT TUE JUL 13 2004 MIZ005>007-010>014-085-132200- ALGER-DELTA-DICKINSON-IRON-LUCE-MARQUETTE-MENOMINEE- NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT- 1238 PM EDT TUE JUL 13 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM EDT (5 PM CDT) FOR WESTERN AND CENTRAL UPPER MICHIGAN... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN UPPER MICHIGAN... ALGER...DELTA...DICKINSON...IRON...LUCE...MARQUETTE... MENOMINEE...SCHOOLCRAFT. THE WATCH INCLUDES THE ADJACENT NEARSHORE AND OPEN WATERS OF LAKE SUPERIOR AND LAKE MICHIGAN. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL UPPER MICHIGAN BETWEEN 1 PM EDT AND 6 PM EDT. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. RJT
Local storm report, Jul 13, 1:59 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
159 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL 3 N CARNEY 45.63N 87.55W
07/13/2004 0.75 INCH MENOMINEE MI TRAINED SPOTTER
&&
AJThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 1:35 PM EDT | Severe Thunderstorm Warning | MQT | Delta, Menominee | 55 min |
| Jul 13, 1:39 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 13, 1:39 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 13, 1:39 PM EDT | Special Marine Warning | MQT | 2 hr | |
| Jul 13, 2:20 PM EDT | Severe Thunderstorm Warning | MQT | Baraga | 55 min |
| Jul 13, 2:27 PM EDT | Severe Thunderstorm Warning | MQT | Houghton | 18 min |
| Jul 13, 3:14 PM EDT | Severe Thunderstorm Warning | MQT | Marquette | 61 min |
| Jul 13, 3:35 PM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Iron | 40 min |
| Jul 13, 3:41 PM EDT | Special Marine Warning | MQT | 64 min | |
| Jul 13, 3:41 PM EDT | Special Marine Warning | MQT | 64 min | |
| Jul 13, 3:41 PM EDT | Special Marine Warning | MQT | 64 min | |
| Jul 13, 3:41 PM EDT | Special Marine Warning | MQT | 64 min | |
| Jul 13, 3:50 PM EDT | Special Marine Warning | MQT | 55 min | |
| Jul 13, 3:50 PM EDT | Severe Thunderstorm Warning | MQT | Menominee | 55 min |
| Jul 13, 4:42 PM EDT | Special Marine Warning | MQT | 63 min | |
| Jul 13, 4:42 PM EDT | Special Marine Warning | MQT | 63 min | |
| Jul 13, 4:42 PM EDT | Special Marine Warning | MQT | 63 min | |
| Jul 13, 4:45 PM EDT | Special Marine Warning | MQT | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.